Did you know that October 26 is National Make A Difference Day? Coming together to make a difference strengthens communities, overcomes adversity and builds resilience. To honor the event, we’re encouraging all to carry naloxone (otherwise known by brand names NARCAN® and EVZIO®) to save the lives of people dying from an opioid overdose.
What is Naloxone?
Naloxone is a medication administered to reverse the effects of a fatal opioid overdose. Opioids are agonists, designed to attach to receptors in the brain. Naloxone is an opioid antagonist, which means that it blocks and removes the opioids from the receptors.
The medication works for any opioid, including ones as strong as Fentanyl, and comes in injectable and nasal spray forms. Due to the growing prevalence of naloxone carried by first responders and citizens, the Massachusetts Department of Public Health reported a five percent decrease for overdose deaths in 2018.
Where Can I Get Naloxone?
Massachusetts has instated a standing order for naloxone at every pharmacy. Anyone across the state can walk into a pharmacy and request naloxone, no prescription needed. While naloxone is not provided for free, its cost and copays vary based on one’s insurance plan.
Addiction treatment providers like Spectrum Health Systems and the New England Recovery Center also issue nasal naloxone kits to clients, loved ones and visitors at any of our facilities.
More and more people are carrying naloxone on their person. The hope is that it becomes as normal as carrying an EpiPen. It’s easy to put in pockets, purses, backpacks and more. Consider purchasing multiple doses of naloxone in case someone you approach needs more than one.
How Do I Use Naloxone?
In partnership with Walgreens, we conducted a Facebook Live segment with visual demonstrations on how to use naloxone. Check it out here!
Overdoses can occur anywhere between 15 minutes and three hours after someone has used drugs. When you approach someone who you think may be overdosing, first and foremost, call 911. While you’re waiting for EMTs to arrive, look for these key signs:
- Slowed respiration and difficulty breathing
- Trouble speaking
- Dilated pupils and bluish colored skin
In these cases, conduct sternum or upper lip rubs first (use your knuckles to rub the bone hard, this may cause them to wake up). If they don’t respond, get out your naloxone.
To administer nasal naloxone:
- Peel back the package to remove the device,
- Place and hold the tip of the nozzle in either nostril until your fingers touch the bottom of their nose,
- Press the plunger firmly to release the dose into their nose.
For the injectable version of naloxone:
- Pull off the orange cap
- Draw 1cc of naloxone into the syringe
- Inject straight into a muscle like a thigh, shoulder or upper or outer quadrant of the butt.
Often, people will need multiple doses of naloxone, depending on their tolerance to the substance. Naloxone won’t work on someone who is not overdosing and no harmful effects will result from receiving naloxone in this instance.
After the person wakes up, make sure you stay with them until the EMTs and police have arrived. People can return to an overdose state and need more help. Talk to them, keep them awake and interacting with you.
In the event you find someone who has overdosed, having the drug on hand will be instrumental in saving their life. For National Make A Difference Day, talk to your local pharmacist about carrying naloxone.
For more information about Spectrum Health Systems and our treatment offerings, visit www.SpectrumHealthSystems.org or call 1-877-MyRehab.